Diabetes and Insulin Injection Lumps Explained

Amylia Grace Yeaman Health Guide
  • Calling All Diabetics:  Anyone have stubborn, pesky lumps at old injection sites they can't get rid of? Lumps that may reduce in size but still remain despite years of avoiding the injection site area(s)? I have three particularly stubborn lumps that I've had for over ten years. These lumps (fancy term: lipohypertrophy) are located on my left upper arm, right quadrant of my abdomen, and a small lump on a cheek ('nuf said).

     

    Disclaimer: I was diagnosed with Type 1 Diabetes in 1989 and injected "Regular" and "Lente" insulin at least twice daily for many, many years.

     

    While I am on an insulin pump, I tend to avoid the abdomen area for sites because of this reason. Diabetics who've been around for a while like me have likely dealt with this issue at one point or another. Lumps at various injection sites was a major problem with the older so called "impure" insulins, and while the problem improved quite a bit with the advent of "better" insulins over the years, it is not out of the question that such lumps may form, especially at sites the diabetic tends to "favor" or use most frequently.

    Add This Infographic to Your Website or Blog With This Code:

     

    Nowadays, a subtler manifestation lipohypertrophy is common. Instead of the stubborn lumps I'm dealing with, diabetics now tend to see a thickening of the skin around the area as opposed to the stubborn formation of lumps. While the lumps may not occur, there is often a very real change in the absorption rate of insulin at these sites, and that can have a very real impact on overall glucose control.

     

    That said, it's something none of my endocrinologists or N.P.'s or diabetologists ever thought to comment on or even notice until I brought it up. This doesn't mean it's not important, just that docs may not always be on the alert as much as they should be.

     

    Why Bad Lumps Happen to Good People

     

    It's simple really. It isn't natural to inject ourselves with insulin multiple times a day for decades and decades, nor is it natural to receive insulin via an insulin pump. Tough skin, lumps, or lipohypertrophy occur because as diabetics we have to inject insulin day after day, and many diabetics tend to favor certain spots.

     

    When I was a little girl, it was my right butt cheek because it was easy to reach (as a left-hander) and it didn't hurt quite as much as other spots. I avoided the abdomen for a long time, but once I embraced that area (rumored to be one of the least painful spots for injections), I soon developed a little bump there, too. And while I have more than enough meat on my bones, these lumps are markedly different.

     

    Trouble is, in time the site loses some of its sensitivity, and therefore, when I'd inject in other areas, it'd feel even more painful, so I'd want to avoid injecting in those areas. Made sense to me, especially as a kid. Because of this, I kept injecting in the same favored spots over and over again, even though I was taught to use a little chart to map my site rotations. Diabetes hurts. When faced with an option of lessening the pain a bit, my kid brain (which couldn't see around corners) almost always chose the less painful option. The results? These lumps. Quite the souvenir.

  • The lumps that form under the skin (primarily due to an accumulation of extra fat at the "favored" injection site) have the potential to remain for a very long time. I've still got 'em. Despite being on the insulin pump for years, and not injecting insulin into the affected areas, the lumps remain. In addition to being unsightly (in my opinion), the bigger issue is that these lumps (lipohypertrophy) often change the timing or effectiveness of any insulin injected in or near the region. I've found it a rarely talked about complication of diabetes. I know I'm not the only one with lumps and bumps they feel embarrassed about having.

    Add This Infographic to Your Website or Blog With This Code:

    Especially with the insulin on the market today, the lumps (a.k.a. lipohypertrophy) gradually disappear over months when the injection site is avoided. Insulin is one of the hormones in the body that does a very good job of stimulating such formations and deposits under the skin.

    So What to Do?

     

    Obviously, rotating injection sites as much as possible often helps and is good practice. Also, giving injections that contain no more than 7 units of insulin helps the insulin disperse more quickly and can prevent lumps, lipohypertrophy and lipoatrophy. You can, of course, give as many small shots as you need to cover a basal dose and/ or meals.

     

    The thought of more shots may not be appealing, doing so not only helps ensure the stability and effectiveness of the insulin, it also decreases the odds of developing lumps and bumps. Using needles that are long enough (not the "short" needles I tended to favor for years) can also help. Also, by gently applying a bit of pressure on the injection site may help prevent or alleviate a bit of the bruising that can arise post-injection. While the lumps and tough skin is often considered unsightly by the diabetic, the bigger issue is the way these areas can influence the absorption rate of insulin. It's hard enough to manage all the variables, giving the body one more to deal with makes things even harder (no pun intended).

     

    P.S. Important to note is the condition that is, in essence, the opposite of these lumps, which is lipoatrophy. With lipoatrophy, the subcutaneous fat around the injection site sort of goes away ("melts" in a sense) after several months and sometimes even after a few weeks. The result? These rather unsightly, well-demarcated depressions in the skin. While such "pitting" or lipoatrophy is not fully understood (like diabetes!), it is likely related to a sensitivity and local inflammation and/or a response of the diabetic's autoimmune system. As you know, people with one auto-immune disorder are at a much higher risk of developing other auto-immune diseases/disorders.

     

Published On: February 15, 2011